Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Chest pain, burning sensation in legs after taking Betahistine. Could this be a side-effect of tablets? Family history of heart attack

User rating for this question
Answered by

Cardiologist, Interventional
Practicing since : 1998
Answered : 410 Questions
Hi i'm currently taking betahistine 16mg x 3 daily for severe Labrythitis . Today I went to ouut of hours gp as I had high temp and more dizziness. Doctor diagnosed a bulging ear drum and gave me amoxicillin 500mg x 3 daily for 7 days. Since starting the betahistine I have experienced chest pain above both breasts and to the sides towards both underarms. I also have a burning sensation in both legs . Could this be a side effect off the tablets ? My blood pressure has also been very high . at one point it was 174/112. Today it was 145/95. I was started on 2.5mg of Ramipril but the doctor today said not to take any until the dizziness from labrynthitis had gone. I'm scared as my dad had a heartattack aged 47 and passed away. My lips are blue have been for a while. I am over weight by around 6 stone and I am following a healthy eating plan to lose more weight. Problem is whilst i'm so dizzy I can't exercise.
Posted Mon, 21 May 2012 in Hypertension and Heart Disease
Answered by Dr. Prabhakar C Koregol 2 hours later
Sensations most likely look to be related to your antibiotics and represent gastritis. But considering your hypertension history, family history and symptoms we do need to rule out cardiac cause for your symptoms. Please get the ECG done and also your BP recorded in sitting, sleeping and standing posture. If there is no significant differance in the BP reading you have get back on your BP medicines. Lips becoming blue is agian something difficult to explain only with these, Do you smoke? And is there any breathing difficulty. Is there any bluish discoloration of toes and fingers?
Above answer was peer-reviewed by
Follow-up: Chest pain, burning sensation in legs after taking Betahistine. Could this be a side-effect of tablets? Family history of heart attack 5 hours later
Thankyou for replying. I do not smoke ( never have) .There is no breathing difficulty just a dry cough that is worse when I first lie down at night. I am sleeping propped up on pillows.My finger nails are slightly blue i the nail beds. Also since all this has been happening I can't lie on my left side to sleep without getting chest pain. The pain is also in my back today in the lung area.
sorry I did have an Ecg done on Wednesday last week and it was ok. There was no real difference in my lying and standing blood pressure results. Thank for reading
Answered by Dr. Prabhakar C Koregol 8 hours later
Please get an echocardiogram done for bluish discolouration pain looks purely muscular
Above answer was peer-reviewed by
Follow-up: Chest pain, burning sensation in legs after taking Betahistine. Could this be a side-effect of tablets? Family history of heart attack 3 days later
Hi I had an overnight stay in hospital on Tuesday night due to chest pain. They originally kept me because there was a problem with my ECG,. The next day after some blood tests , they took 6 hours apart they ruled out a clot and other heart related diseases. I came home but I'm still having scary intermittent chest pain. I was put on ramipril 2.5mg to help with high blood pressure and simvistatin 20mg for cholesterol of 8.1. I'm still getting the dizziness and bad headaches too. My bottom lip is still very blue . Is it safe if i took an aspirin daily or could the ramipril , simvistatin and omerperazole 20mg daily be causing the chest pain . Thanks
Answered by Dr. Prabhakar C Koregol 6 hours later
Hi and thanks again,

1. If the doctors have ruled out clot by appropriate tests than this is unlikely to be a serious cardiac concern. Aspirin too may not be needed till the chest pain subsides; as it may worsen gastritis.

2. Ramipril, simvastin and omeprazole can not cause the pain you describe. And you can continue to take them.

3. What was the explanation by the doctors for bluish discolouration? If it was so intense they would not have missed it and must have worked up. Discuss with your doctor about it.

4. If the dizziness has not improved, consulting a competent ENT surgeon will be beneficial.

Hope my answer is informative and reassuring. Let me know if you have any more queries.
If all your queries are addressed, do accept this answer and close the discussion.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor